Alert archive / Montana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 24, NWS Great Falls, MT

June 4, 2017Glacier County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 4, 2017, 7:11 PM MDT for Glacier County, Montana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2017, 7:11 PM MDT (01:11 UTC)
Expired
Jun 4, 2017, 7:45 PM MDT
In force
34 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Glacier County, MT

The radar

The Great Falls radar (KTFX), 179 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.2 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2017-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2017-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-275 J/kg
Mixed-layer LCL
2429 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

979 
WUUS55 KTFX 050111
SVRTFX
MTC035-050145-
/O.NEW.KTFX.SV.W.0024.170605T0111Z-170605T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
711 PM MDT SUN JUN 4 2017

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  Central Glacier County in north central Montana...

* Until 745 PM MDT

* At 711 PM MDT, a severe thunderstorm was located near South
  Browning, or 37 miles west of Cut Bank, moving north at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Browning, South Browning, North Browning, East Glacier Park Village
  and Starr School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning are occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4842 11302 4846 11327 4887 11332 4884 11281
TIME...MOT...LOC 0111Z 185DEG 29KT 4853 11313 

HAIL...1.25IN
WIND...60MPH
 
$$

KJ
1 follow-up statement
823 
WWUS55 KTFX 050136
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
736 PM MDT SUN JUN 4 2017

MTC035-050145-
/O.EXP.KTFX.SV.W.0024.000000T0000Z-170605T0145Z/
Glacier MT-
736 PM MDT SUN JUN 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GLACIER COUNTY WILL
EXPIRE AT 745 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However heavy 
rain, dime-size hail, and frequent lightning are possible with this 
thunderstorm.

LAT...LON 4842 11302 4846 11327 4887 11332 4884 11281
TIME...MOT...LOC 0135Z 185DEG 29KT 4869 11311 

$$

KJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 4:30 PM MDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 4, 4:30 PM MDT, 2 hours 41 minutes before
Area Forecast Discussion...CORRECTED W/W/A PORTION
National Weather Service Great Falls MT
430 PM MDT Sun Jun 4 2017

AVIATION UPDATED

.SYNOPSIS...

Seasonably hot conditions will help fuel shower and thunderstorm
development this afternoon and evening. Any thunderstorms have the
potential to be strong to severe, with the primary threats
being damaging wind and hail. Cooler conditions arrive Monday,
but will be followed by warming temperatures later in the week.

&&

.DISCUSSION...

Tonight through Tuesday...The main focus in the short term is
with the strong/severe thunderstorm potential this afternoon and
evening. After the storms move out, a cold front will cross the
region from west to east bringing a shot of much cooler air with
it. In fact, highs on Monday look to be mostly in the 60s as
opposed to today's 80s/90s. Along the Hi-Line, showers may linger
into Monday afternoon until the surface low pulls further away
from the area. High pressure then builds in on Tuesday with dry
weather and temperatures closer to normal. Martin

Tuesday night through Thursday...Ridging aloft maintains fair
weather with gradually warmer temperatures through Thursday.
Isolated mountain showers become possible Thursday afternoon as
the ridge axis shifts east of the area.

Friday through Sunday...A large scale, closed upper low moves
across the Pacific NW from Friday on through the weekend. The
moist and increasingly unstable flow would favor showers and
thunderstorms on Friday. A cold front follows on Saturday,
producing periods of rain possibly enhanced by a low-level
easterly upslope flow. Snow could return to mountain areas as
temperatures fall below seasonal averages. Model solutions have
consistently presented this wet and cooler pattern, although
differences persist with regard to location and timing. The
overall progressive nature of this system would limit total rain
accumulations, but will continue to monitor for potentially heavy
rain in some mountain areas. PN

&&

.AVIATION...
Updated 2230Z.

Mainly VFR expected next 24-hours. However, scattered rain showers
and thunderstorms, some severe, are expected this evening. Any
severe storm will be capable of gusts up to 50-60 knots and hail up
to quarter-size or so. Best potential for severe storms is over
North-Central MT. Later this evening into predawn hours of Monday,
widespread light to moderate rain and MVFR CIGS are expected as a
Pacific cold front moves E'ward through the region. Conditions
should then improve from west to east between ~10Z and 14Z/Mon.
Jaszka

&&

.HYDROLOGY...
UPDATED 2 PM Sunday

Missouri Basin River Forecast Center (MBRFC) river forecasts
continue to show water levels on the Big Hole River near Melrose
rising above flood stage overnight, then remaining above flood
stage through next weekend. Cooler temperatures on Monday will
slow snowmelt somewhat, but warmer temperatures return Tuesday
through Thursday for enhanced snowmelt conditions. Smaller streams
and creeks coming out of the mountains could rise to near
bankfull levels in the coming days as well, but no products
appear to be needed at this time. Finally, the Flood Watch
continues for the Big Hole River near Melrose. Most recent
information suggest that only minor agricultural impacts can be
expected when the river is between 6 and 7 feet so no warning is
anticipated unless and until river levels rise to near or above 7
feet. mpj

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  52  69  44  74 /  70  20   0   0
CTB  51  64  42  73 /  90  20  10   0
HLN  49  73  47  79 /  80  20   0   0
BZN  49  72  43  78 /  50  20   0   0
WEY  46  69  34  73 /  50  10  10   0
DLN  48  71  43  78 /  70  10   0   0
HVR  59  73  46  78 /  60  30  10   0
LWT  54  69  43  72 /  30  20   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

Flood Watch in effect for the Big Hole River near Melrose.

&&

weather.gov/greatfalls

In the hours before

Special weather statement, Jun 4, 5:00 PM MDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Great Falls MT
500 PM MDT SUN JUN 4 2017

MTZ014-048-042345-
Southern Rocky Mountain Front MT-
Central and Southern Lewis and Clark MT-
500 PM MDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LEWIS AND CLARK
COUNTY UNTIL 545 PM MDT...

At 500 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Lincoln, or 34 miles northeast of Drummond, moving
north at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lincoln and Bean Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4742 11293 4738 11235 4693 11258 4696 11280
      4717 11279 4718 11292
TIME...MOT...LOC 2300Z 188DEG 26KT 4709 11274

MARTIN
Local storm report, Jun 4, 5:17 PM MDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
517 PM MDT SUN JUN 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     TSTM WND GST     2 W FORT BENTON         47.83N 110.70W
06/04/2017  E70 MPH          CHOUTEAU           MT   PUBLIC

            CHASER ESTIMATED 70 MPH GUST. WIND WAS ROCKING CAR.

&&

KJ
Special weather statement, Jun 4, 5:39 PM MDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Great Falls MT
539 PM MDT SUN JUN 4 2017

MTZ014-048-050015-
Southern Rocky Mountain Front MT-
Central and Southern Lewis and Clark MT-
539 PM MDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEWIS AND CLARK AND
SOUTHWESTERN TETON COUNTIES UNTIL 615 PM MDT...

At 539 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 25 miles northeast of Ovando to 14 miles
southwest of Augusta. Movement was north at 30 mph.

Dime size hail and wind gusts up to 50 mph are possible with these
storms.

Locations impacted include...
Augusta, Pishkun Reservoir and Nilan Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4774 11310 4779 11306 4778 11212 4728 11248
      4728 11293 4772 11317
TIME...MOT...LOC 2339Z 167DEG 26KT 4734 11285 4734 11261

KJ
Special weather statement, Jun 4, 5:49 PM MDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Great Falls MT
549 PM MDT SUN JUN 4 2017

MTZ011-013-050030-
Chouteau MT-Hill MT-
549 PM MDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HILL AND
NORTHEASTERN CHOUTEAU COUNTIES UNTIL 630 PM MDT...

At 548 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Fort Benton, moving northeast at 35 mph.

Wind gusts of 50 to 55 mph will be possible with this storm. In
addition, the strong wind gusts will likely cause reductions in
visibility due to blowing dust.

Locations impacted include...
Big Sandy, Loma, Virgelle and Kenilworth.

LAT...LON 4778 11035 4801 11082 4851 11057 4814 10964
TIME...MOT...LOC 2348Z 219DEG 32KT 4799 11048

MARTIN
Local storm report, Jun 4, 6:14 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
614 PM MDT SUN JUN 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     NON-TSTM WND GST 6 ESE MARYSVILLE        46.72N 112.18W
06/04/2017  M65 MPH          LEWIS AND CLARK    MT   TRAINED SPOTTER

            SPOTTER REPORTED 65 MPH GUST. RADAR AND TOTAL LIGHTNING
            DATA INDICATE GUST WAS LIKELY ASSOCIATED WITH OUTFLOW
            FROM RAIN SHOWER.

&&

KJ
Special weather statement, Jun 4, 6:55 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Great Falls MT
655 PM MDT SUN JUN 4 2017

MTZ009-010-050145-
Northern Rocky Mountain Front MT-Eastern Glacier MT-
655 PM MDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PONDERA AND SOUTH
CENTRAL GLACIER COUNTIES UNTIL 745 PM MDT...

At 654 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of East Glacier Park Village
to 10 miles west of Heart Butte. Movement was north at 55 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Browning, East Glacier Park Village, Heart Butte and Starr School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4880 11343 4876 11266 4825 11279 4819 11302
      4831 11323
TIME...MOT...LOC 0054Z 171DEG 47KT 4836 11315 4825 11305

KJ

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 6:55 PM MDTSpecial Weather StatementTFXGlacier50 min
Jun 4, 7:46 PM MDTSpecial Weather StatementTFXToole44 min
Jun 4, 8:04 PM MDTAreal Flood AdvisoryTFXGlacier116 min
Jun 4, 8:10 PM MDTSpecial Weather StatementTFX50 min
Jun 4, 8:15 PM MDTSpecial Weather StatementTFXToole45 min
Jun 5, 3:27 AM MDTSpecial Weather StatementTFXCascade48 min
Jun 5, 12:47 PM MDTSpecial Weather StatementTFXTeton43 min
Jun 5, 2:37 PM MDTRiver Flood WarningTFXBeaverhead, Madison8 days

Nearby

Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.